Michigan, 2012

Flash Flooding and Flooding in Michigan, May 3 to 4, 2012

May 3 to 4, 2012 · NWS DTX · 26 events in 8 counties and zones

A few severe storms developed, mainly north of M-59 during the late afternoon and evening hours. Training of showers and thunderstorms then dumped half a foot of rain on the Flint area, stranding cars on roadways and forcing the boat evacuation of some residents.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8.2 million
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A few severe storms developed, mainly north of M-59 during the late afternoon and evening hours. Training of showers and thunderstorms then dumped half a foot of rain on the Flint area, stranding cars on roadways and forcing the boat evacuation of some residents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 3, 1:41 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, May 3, 1:41 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
241 PM EDT THU MAY 3 2012

.SHORT TERM...THROUGH TONIGHT

SUFFICIENTLY CAPPED MID LEVEL ENVIRONMENT LEAVING SOUTHEAST MICHIGAN
IN A HOLDING PATTERN FOR CONVECTIVE DEVELOPMENT THIS AFTERNOON.
LATEST VISIBLE SATELLITE TRENDS CLEARLY DISPLAY THIS ISSUE...WITH
THE GROWING LOW LEVEL INSTABILITY (0-1KM MLCAPE OF 2500 J/KG)
PROVIDING A CU FIELD LACKING IN DEPTH.  A LOW LEVEL CONVERGENCE
AXIS EMERGING ON THE LEE OF LAKE MICHIGAN ALSO STRUGGLING TO
PENETRATE THIS CAP...GENERATING LITTLE MORE THAN A COUPLE OF SHOWERS
THUS FAR.  POTENTIAL REMAINS YET THIS AFTERNOON FOR THE SOUTHERN
PERIPHERY OF THE ONGOING CONVECTIVE CLUSTER STREAMING THROUGH
NORTHERN LOWER TO LAY OUT AN OUTFLOW...LEAVING THE TRI-CITIES
MARGINALLY VULNERABLE TO GET CLIPPED PRIOR TO 22-23Z.

MAIN FOCUS HEADING INTO THE EVENING APPEARS TO BE TIED TO THE
CONVECTIVELY ENHANCED MID LEVEL WAVE NOW SHOWN ON WATER VAPOR/RUC
ANALYSIS EJECTING EAST-NORTHEAST ACROSS SOUTHERN WISCONSIN.
NOTEWORTHY UPTICK IN RADAR RETURNS ALONG/IMMEDIATELY IN ADVANCE OF
THIS WAVE FROM SOUTHEAST WISCONSIN INTO CENTRAL LAKE MICHIGAN.  A
PLAUSIBLE SCENARIO CERTAINLY EXISTS FOR THIS ASCENT TO PROVE
SUFFICIENT TOWARD YIELDING SOME DEGREE OF EXPANSION/ORGANIZATION OF
CONVECTION DOWNSTREAM AND INTO A PORTION OF SOUTHEAST MICHIGAN
ROUGHLY 23Z-04Z.  HIGHEST PROBABILITY WILL EXIST FROM THE
TRI-CITIES/THUMB DOWN THROUGH THE I-69 CORRIDOR...WITH POPS TRENDING
DOWNWARD TO THE SOUTH GIVEN SOME UNCERTAINTY YET IN THE SOUTHERN
EXTENT.  AREA WILL RESIDE ON THE SOUTHERN FRINGES OF THE STRONGER
MID LEVEL FLOW...SO SEVERE STORM POTENTIAL REMAINS IN PLAY GIVEN THE
DEGREE OF RESIDENT DESTABILIZATION...ALTHOUGH INSTABILITY WILL BEGIN
TO WANE WITH TIME.  A HIGH PWAT ENVIRONMENT WILL ALSO BRING THE
POSSIBILITY FOR HEAVY RAINFALL WITH SOME TRAINING CELL POTENTIAL
GIVEN THE ORIENTATION OF THE MEAN FLOW.

LESS WIDESPREAD CONVECTIVE ELEMENTS MAY PERSIST WELL INTO THE NIGHT
AS LINGERING MESO/MICROSCALE BOUNDARIES CONTINUE TO FEED OFF THE
INSTABILITY.  THIS MAY PROVIDE THE BEST OPPORTUNITY FOR POINTS SOUTH
OF M-59 TO RECEIVE RAINFALL THROUGH TONIGHT.  ANOTHER MILD NIGHT
AHEAD...LOWS AGAIN MAINLY 60 TO 65F RANGE.

&&

.LONG TERM...FRIDAY THROUGH WEDNESDAY

REGIONAL OBS INDICATE SEVERAL CLUSTERS OF THUNDERSTORM ACTIVITY
ONGOING TODAY ALONG A SURFACE FRONT DRAPED ACROSS THE UPPER MIDWEST
AND CENTRAL GREAT LAKES. THIS FRONT WILL SAG SOUTH UNDER SUBTLE
HEIGHT FALLS AND MODEST FORCING ALOFT AND WILL REMAIN ACTIVE TO SOME
DEGREE THROUGH AT LEAST FRIDAY MORNING AS IT DOES SO. CONVECTIVELY
INDUCED SHORTWAVE ENERGY EMANATING FROM TODAY/TONIGHT'S UPSTREAM
ACTIVITY WILL SUFFICE AS A TRIGGER AS DEEP LAYER FLOW BECOMES
INCREASINGLY ALIGNED ALONG THE FRONT ON FRIDAY MORNING. LIMITED WIND
SHEAR AND MODERATE (AT BEST) INSTABILITY WILL RELEGATE SEVERE
POTENTIAL TO ISOLATED PULSE SEVERE/HAIL. GIVEN THE FORECAST STORM
MOTION MORE OR LESS PARALLEL TO THE SURFACE FRONT, A CONTINUATION OF
THE EXISTING HEAVY RAIN THREAT APPEARS THE ONE MORE WORTHY OF
ATTENTION AT THIS POINT. IN ADDITION, AN AFTERNOON PUSH OFF OF LAKE
HURON WILL PROVIDE ENHANCED CONVERGENCE AND ANOTHER OPPORTUNITY FOR
AN INCREASE IN COVERAGE/INTENSITY IN THE LATE AFTERNOON FROM METRO
DETROIT SOUTH. LOWS BEHIND THE FRONT WILL FALL TO AROUND 50 DEGREES
BY SATURDAY MORNING UNDER DRY NORTHERLY FLOW. MORE TRANQUIL WX WILL
THEN SETTLE OVER THE AREA AS A SURFACE RIDGE AXIS ASSOCIATED WITH A
1030MB NEAR THE HUDSON BAY WILL EXTEND INTO SE MICHIGAN PROVIDING
DRY WX AND COOLER TEMPS FOR THE WEEKEND. COOL NE/E TRAJECTORIES WILL
SUPPORT HIGHS IN THE 60S ON SAT/SUN AND LOWS IN THE UPPER 40S TO
AROUND 50. THE EXCEPTION WILL BE IMMEDIATELY DOWNSTREAM OF LAKE
HURON WHERE AFTERNOON HIGH TEMPERATURES WILL ONLY STRUGGLE TO 60 ON
BOTH DAYS. THE NEXT CHANCE FOR SHOWERS/TSTORMS WILL ARRIVE EARLY
NEXT WEEK AS THE UPPER RIDGE AXIS TRANSLATES EAST OF THE AREA.
AROUND THE SAME TIME, PAC ENERGY IS FORECAST TO PHASE WITH THE
NORTHERN STREAM RESULTING IN A QUICK AMPLIFICATION OF THE PATTERN
AND A MORE SUBSTANTIAL BUT TRANSIENT COOL DOWN FOR MID/LATE NEXT
WEEK.

&&

.MARINE...

A WARM AND UNSTABLE ENVIRONMENT WILL BRING THE POTENTIAL FOR SHOWERS
AND THUNDERSTORMS FROM LATE THIS AFTERNOON THROUGH FRIDAY. STRONG
STORMS ARE POSSIBLE AS A LOW PRESSURE SYSTEM TRACKS THROUGH THE
CENTRAL GREAT LAKES. HIGH PRESSURE WILL THEN SETTLE IN ACROSS THE
THE REGION...PROVIDING FAVORABLE BOATING CONDITIONS DURING THE
WEEKEND. OUTSIDE OF THE THUNDERSTORMS...WINDS AND WAVES ARE EXPECTED
TO REMAIN WELL BELOW HEADLINE CRITERIA.

&&

.AVIATION...ISSUED 126 PM EDT THU MAY 3 2012

//DISCUSSION...

WARM AND UNSTABLE AIRMASS FIRMLY ENTRENCHED ACROSS SOUTHEAST
MICHIGAN THIS AFTERNOON.  DESPITE THIS...MODEST WARMING THROUGH THE
MID LEVELS WILL WORK TOWARD CAPPING CONVECTIVE POTENTIAL PRIOR TO
00Z.  THIS WILL PRECLUDE PROVIDING A SPECIFIC THUNDER MENTION AT ALL
AIRFIELDS EXCEPT MBS TODAY.  POTENTIAL DOES EXIST FOR GREATER
COVERAGE OF SHOWERS THUNDERSTORMS FROM LATE EVENING INTO THE
OVERNIGHT PERIOD AS A BOUNDARY SAGS SOUTH INTO THE REGION...ALTHOUGH
THE DETROIT CORRIDOR WILL LIKELY EXIST ON THE FRINGE OF THIS
ACTIVITY.  A DEEPENING MIXED LAYER WILL AGAIN YIELD SOUTHWEST GUSTS
OF 25 KNOTS THROUGHOUT THE AFTERNOON.   WINDS WILL VEER TO NORTHWEST
AND THEN NORTHEAST FROM NORTH TO SOUTH TONIGHT INTO FRIDAY AS THE
FRONTAL BOUNDARY SLIPS THROUGH.  HIGH DEGREE OF RESIDUAL LOW LEVEL
MOISTURE WILL SUPPORT A PERIOD OF LOW STRATUS/FOG ALONG/IMMEDIATELY
BEHIND THIS BOUNDARY FRIDAY MORNING.

//DTW THRESHOLD THREATS...

* LOW CONFIDENCE IN THUNDERSTORM COVERAGE AND TIMING FROM LATE
AFTERNOON THROUGH TONIGHT.

* LOW CONFIDENCE IN CEILINGS FALLING BELOW 5000 FEET TONIGHT.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...MR
LONG TERM....JVC
MARINE.......MR
AVIATION.....MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 3, 3:26 AM EST, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
426 AM EDT THU MAY 3 2012

MIZ047>049-053>055-060>063-068>070-075-076-082-083-040830-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
426 AM EDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL IMPACT SOUTHEASTERN MICHIGAN TODAY AND TONIGHT
AS A HUMID AIRMASS REMAINS IN PLACE. THERE IS A SLIGHT CHANCE THE
THUNDERSTORMS WILL BECOME SEVERE. THE MAIN THREATS WILL BE LARGE
HAIL TO 1 INCH IN DIAMETER AND DAMAGING WIND GUSTS TO 60 MPH.
THUNDERSTORMS THAT IMPACT THE REGION ARE EXPECTED TO TRACK TO THE
NORTHEAST AT 35 MPH. HEAVY RAINFALL WILL BE AN ADDITIONAL THREAT
WITH ANY STRONGER CELLS BOTH TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PESKY HUMID AIRMASS WILL BRING A CHANCE OF THUNDERSTORMS ON
FRIDAY.

AN APPROACHING LOW PRESSURE SYSTEM WILL BRING A CHANCE OF
THUNDERSTORMS SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER. SPOTTER
ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-040830-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
426 AM EDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL IMPACT SOUTHEASTERN MICHIGAN TODAY AND TONIGHT
AS A HUMID AIRMASS REMAINS IN PLACE. THERE IS A SLIGHT CHANCE THE
THUNDERSTORMS WILL BECOME SEVERE. THE MAIN THREATS WILL BE LARGE
HAIL TO 1 INCH IN DIAMETER AND DAMAGING WIND GUSTS TO 60 MPH.
THUNDERSTORMS THAT IMPACT THE REGION ARE EXPECTED TO TRACK TO THE
NORTHEAST AT 35 MPH. HEAVY RAINFALL WILL BE AN ADDITIONAL THREAT
WITH ANY STRONGER CELLS BOTH TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PESKY HUMID AIRMASS WILL BRING A CHANCE OF THUNDERSTORMS ON
FRIDAY.

AN APPROACHING LOW PRESSURE SYSTEM WILL BRING A CHANCE OF
THUNDERSTORMS SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER. SPOTTER
ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The NCL Michigan radar (KAPX), 116 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 10 hail, 2 flash flood, 2 flood. Local standard time, as filed.

Hail, Bay

When
May 3, 3:17 PM EST
Where
Bay County, Bentley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.950, -84.130

Hail, Bay

When
May 3, 3:30 PM EST
Where
Bay County, 1.65 mi WSW of Mt Forest
Measured
0.88 in hail
Reported by
Public
Coordinates
43.870, -84.150

Hail, Midland

When
May 3, 3:54 PM EST
Where
Midland County, 1.7 mi NE of Bombay
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.750, -84.250

Hail, Bay

When
May 3, 3:55 PM EST
Where
Bay County, 1.5 mi W of Beaver
Measured
1.75 in hail
Reported by
Public
Coordinates
43.700, -84.100

Hail, Huron

When
May 3, 4:01 PM EST
Where
Huron County, 0.85 mi NE of Quarry
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.840, -83.320

Hail, Huron

When
May 3, 4:03 PM EST
Where
Huron County, 0.85 mi NE of Kinde
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.940, -82.990

Thunderstorm Wind, Tuscola

When
May 3, 4:11 PM EST
Where
Tuscola County, 0.85 mi SE of Gilford
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.490, -83.620

Utility pole was reported down.

Hail, Bay

When
May 3, 4:19 PM EST
Where
Bay County, 2.43 mi NW of Bay City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.620, -83.920

Thunderstorm Wind, Tuscola

When
May 3, 4:56 PM EST
Where
Tuscola County, 0.85 mi SE of Deford
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.510, -83.190

Large tree limbs were reported blown down.

Thunderstorm Wind, Shiawassee

When
May 3, 5:22 PM EST
Where
Shiawassee County, Owosso
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.000, -84.170

Trees and wires reported down.

Thunderstorm Wind, Genesee

When
May 3, 5:38 PM EST
Where
Genesee County, 2.07 mi N of (Fnt)bishop Arpt Fli
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.000, -83.750

A eight inch diameter tree was blown down, destroying a shed.

Hail, Genesee

When
May 3, 5:39 PM EST
Where
Genesee County, 0.86 mi NE of Flushing Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.080, -83.870

Thunderstorm Wind, Genesee

When
May 3, 5:39 PM EST
Where
Genesee County, 2.13 mi NNW of (Fnt)bishop Arpt Fli
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.000, -83.760

A spotter reported a garage collapsed.

Thunderstorm Wind, Genesee

When
May 3, 5:40 PM EST
Where
Genesee County, 2.07 mi N of (Fnt)bishop Arpt Fli
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.000, -83.750

A 45 foot tower was blown down.

Thunderstorm Wind, Genesee

When
May 3, 5:40 PM EST
Where
Genesee County, 3 mi WSW of Flint
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.013, -83.735

Two to three foot trees were reported snapped.

Thunderstorm Wind, Genesee

When
May 3, 5:41 PM EST
Where
Genesee County, (Fnt)bishop Arpt Fli
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.970, -83.750

A small airplane was blown over.

Thunderstorm Wind, Genesee

When
May 3, 5:42 PM EST
Where
Genesee County, 1.47 mi SSW of Flint
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.010, -83.690

Trees were blown down.

Thunderstorm Wind, Genesee

When
May 3, 5:43 PM EST
Where
Genesee County, 2.62 mi WNW of Burton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.990, -83.680

A spotter estimated a 70 mph thunderstorm wind gust.

Hail, Washtenaw

When
May 3, 9:46 PM EST
Where
Washtenaw County, 0.51 mi W of Manchester
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.150, -84.040

Thunderstorm Wind, Washtenaw

When
May 3, 9:52 PM EST
Where
Washtenaw County, 2.91 mi ESE of Sylvan
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.260, -84.020

Several six to eight inch diameter tree limbs blown down onto M-52.

Hail, Washtenaw

When
May 3, 9:54 PM EST
Where
Washtenaw County, 0.86 mi NW of Rowes Corner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.190, -84.040

Thunderstorm Wind, Livingston

When
May 3, 10:08 PM EST
Where
Livingston County, 0.86 mi NW of Howell
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.610, -83.940

Wires were reported down.

Flash Flood, Genesee

When
May 4, 1:30 AM EST to 7:54 AM EST
Where
Genesee County, 14.72 mi W of Lennon to 9.1 mi SW of Gaines
Cause
Heavy Rain
Property damage
$7.1 million
Reported by
Broadcast Media
Coordinates
43.000, -84.210

Four to seven inches of rain falling in less than 12 hours lead to extensive flooding. |Flint Bishop Airport reported 5.62 inches. Dozens of homes flooded with numerous roads shut down, including sections of I-75 and I-69. Especially hard hit was Swartz Creek and Flint Township. Residents of Apple Creek Apartment in Swartz Creek had to evacuate. In Grand Blanc Township, Knollwood Apartments, located off of Hill Road, saw the worst of the damage. The far eastern side of the apartment complex saw the bulk of the damage, with water nearly submerging at least 30 cars, flooding basements, damaging first floors and knocking out the power. The total cost to Knollwood for the damage was more than $1.7 million.

Flash Flood, Shiawassee

When
May 4, 1:30 AM EST to 7:54 AM EST
Where
Shiawassee County, 1.01 mi E of West Five Pts to 9.11 mi W of Pittsburg
Cause
Heavy Rain
Property damage
$1.1 million
Reported by
Emergency Manager
Coordinates
43.000, -84.210

Several roads were closed due to flooding as well as bridges being reported washed out.

Flood, Genesee

When
May 4, 7:54 AM EST to 2:00 PM EST
Where
Genesee County, Argentine to 2 mi S of Goodrich
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.780, -83.830

Flash flooding from 4 to 7 inches of rain took half a day to recede.

Flood, Shiawassee

When
May 4, 7:54 AM EST to 2:00 PM EST
Where
Shiawassee County, Morrice to Byron
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.830, -84.180

Flash flooding from 4 to 7 inches of rain took half a day to recede.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379040, 379041, 379044, 379045, 379046, 379047, 379212, 379048, 379213, 379211, 379214, 379049, 379241, 379217, 379265, 379219, 379264, 379215, 379050, 379262, 379051, 379263, 379003, 379022, 379266, 379267.